Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 17, 2021Otero County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 17, 2021, 8:30 PM MDT for Otero County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 8:30 PM MDT (02:30 UTC)
Expired
Jul 17, 2021, 9:15 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO

County Otero County, CO

The radar

The Pueblo radar (KPUX), 40 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3294 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WWUS85 KPUB 180230
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
830 PM MDT Sat Jul 17 2021
 
COZ086-089-093-180315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
830 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...WESTERN CROWLEY
AND EAST CENTRAL PUEBLO COUNTIES UNTIL 915 PM MDT...

At 830 PM MDT, Doppler radar was tracking strong thunderstorms along 
a line extending from 15 miles northeast of Boone to near Fowler to 
near Timpas. Movement was east at 10 mph.

Nickel-size hail and wind gusts up to 55 mph will be possible with 
these storms. Strong winds may affect areas far away from showers or 
thunderstorms.

Locations impacted include...
Rocky Ford, Fowler, Ordway, Manzanola, Olney Springs, Crowley and
Timpas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 10390 3787 10358 3775 10372 3776 10398
      3812 10424 3832 10422 3846 10407
TIME...MOT...LOC 0226Z 276DEG 10KT 3838 10403 3810 10405 3785 10374 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:19 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 3:19 PM MDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
319 PM MDT Sat Jul 17 2021

.SHORT TERM...(This evening through Sunday)
Issued at 239 PM MDT Sat Jul 17 2021

Scattered showers and thunderstorms are expected to continue over
the mountain and the eastern plains through the evening. Latest
mesoanalysis points out that the Baca County may be the region where
a severe storm is possible. CAPE values >2000 J/kg and 0-6km bulk
shear values around 30kts means that the environment is capable of
producing 1-1.5" hail and 60-70mph under the strongest storms. The
general idea is for thunderstorms to develop over the higher
elevations of the Raton Mesa and propagate easterly into the better
environment from 4pm to around 7PM this evening. Otherwise, the rest
of the region is expected to have outflow dominant storms through
the evening. As outflows spread from underneath the thunderstorms,
more pulse storms will develop. Main flash flood risk will dissipate
at around 7PM tonight as the diurnal wind fluctuations become
dominant and dampen the rising air over the mountains.

Sunday looks... quieter? As the upper level high pressure center
moves to the north-northeast, the best short waves will be outside
of the our forecast area. There is still the diurnal heating and
wind fluctuations that will cause isolated to scattered
thunderstorms, but the coverage, as compared to the last few days,
will be much less. A few areas of concern are the Raton Mesa and the
Colorado-Kansas border in which there are high levels of CAPE
expected to develop. If a shortwave does develop over those region,
initiating convection, then a stronger storm will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 239 PM MDT Sat Jul 17 2021

Upper level ridge amplifies slowly over the next several days,
with center of the anticyclone overhead or just to the nw of srn
CO through the period. In general, upper pattern will keep the
main moisture plume south and west of the region, though brief
flattening of the ridge may allow for a temporary influx of
moisture Wed before drier air returns by the end of the week.
Greatest chances for precip this week will be along the
Continental Divide, as deep mid level moisture will be nearby
over wrn CO. Pops decrease farther east, though most mountains and
interior valleys will see at least isolated to scattered storms
each afternoon/evening as moisture is recycled under the ridge.
Southeast plains could see an isolated storm on Mon as old
outflows from Sunday night convection linger in a fairly unstable
environment, before mainly dry conditions develop from Tue into
next weekend as forcing is weak and unfavorable steering currents
keep most convection close to the higher terrain. Storm chances
along I-25 the biggest question, as steering flow collapses and
even becomes weak easterly at times through the period. Overall,
expect convection to stay mainly west of the Interstate most days,
though any stronger storms over the higher terrain could generate
enough outflow to drive an isolated storm or two farther east,
with Wed looking most likely for this to happen, as upper ridge
flattens briefly. With ridge nearby or overhead, temps near to
slightly above seasonal averages look likely, with trend of 12z
models/guidance slightly warmer than past few runs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 239 PM MDT Sat Jul 17 2021

VFR conditions are expected over KALS, KCOS, and KPUB throughout the
forecast period. Each site has a chance at thunderstorms this
evening and during the afternoon tomorrow. Main concerns from those
storms will be gusty thunderstorm winds with a lower end chance at
MVFR and IFR conditions due to heavy rainfall lowering visibilities.
Diurnal wind fluctuations are expected outside of thunderstorm outflow
boundaries.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...PETERSEN
AVIATION...SKELLY
Hazardous weather outlook, Jul 17, 11:49 AM MDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Sat Jul 17 2021

COZ058>089-093>099-181800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Sat Jul 17 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains around noon
and spread into the southeast plains this afternoon and evening. The
main risks with thunderstorms will be locally heavy rainfall,
lightning, small hail, and gusty erratic winds up to 50 mph.

One or two severe thunderstorms will be possible across northern
portions of the southeast plains late this afternoon and evening,
producing hail around 1 inch in diameter and wind gusts to around 60
mph. The area with the greatest risk of severe thunderstorms will be
northeast El Paso and Kiowa counties.

With the continued feed of moisture and more widespread thunderstorm
coverage over the mountains today, burn scar flash flooding will be
possible should one of the stronger storms impact these areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The pattern is expected to remain active each day with afternoon
thunderstorms through the extended period. The most widespread
chances for thunderstorm activity will occur on Sunday, and one or
two storms across the far eastern plains may become strong to
severe. From Monday and onwards, the greatest potential for
thunderstorm activity will found across the higher terrain, and
especially along the Continental Divide.

Flash flooding due to heavy rain from slow-moving thunderstorms
will continue to be the primary concern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible across the southeast plains this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jul 17, 6:59 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
659 PM MDT Sat Jul 17 2021

COZ085-086-180130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
659 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 730 PM MDT...

At 658 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blende to near Hanover. Movement was
southeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms. Areas of heavy rain are also expected.

Locations impacted include...
Pueblo, Avondale, Pueblo Depot, Salt Creek, Blende and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3818 10428 3857 10422 3865 10456 3819 10462
TIME...MOT...LOC 0058Z 292DEG 9KT 3827 10450 3862 10451

Cohen
Special weather statement, Jul 17, 7:30 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Pueblo CO
730 PM MDT Sat Jul 17 2021

COZ085-086-088-093-094-180200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
730 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHERN EL
PASO...NORTH CENTRAL LAS ANIMAS AND EASTERN PUEBLO COUNTIES UNTIL 800
PM MDT...

At 730 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thatcher to near Hanover. Movement was
southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Eastern Pueblo, Boone, Avondale, Pueblo Depot, Delhi and Thatcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3751 10387 3856 10419 3848 10455 3750 10420
TIME...MOT...LOC 0130Z 293DEG 12KT 3753 10403 3854 10445

Cohen
Special weather statement, Jul 17, 7:42 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
742 PM MDT Sat Jul 17 2021

COZ093-180200-
La Junta Vicinity/Otero County CO-
742 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
800 PM MDT...

At 742 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timpas, or 20 miles southwest of La Junta, moving east at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3777 10396 3790 10400 3794 10380 3780 10379
TIME...MOT...LOC 0142Z 261DEG 6KT 3785 10387

Cohen
Special weather statement, Jul 17, 7:58 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
758 PM MDT Sat Jul 17 2021

COZ086-089-093-180230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
758 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...SOUTHWESTERN
CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 830 PM MDT...

At 758 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Timpas to 9 miles south of
Boone. Movement was northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Rocky Ford, Fowler, Manzanola and Olney Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3797 10359 3826 10412 3800 10437 3770 10400
TIME...MOT...LOC 0158Z 216DEG 15KT 3788 10386 3811 10424

Cohen
Special weather statement, Jul 17, 8:08 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
808 PM MDT Sat Jul 17 2021

COZ086-089-180230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
808 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROWLEY AND NORTHEASTERN
PUEBLO COUNTIES UNTIL 830 PM MDT...

At 807 PM MDT, Doppler radar was tracking the leading edge of strong
winds associated with showers and thunderstorms along a line
extending from 8 miles northwest of Fowler to 18 miles north of
Crowley. Movement was east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Olney Springs.

LAT...LON 3814 10393 3821 10386 3847 10391 3847 10415
      3827 10415
TIME...MOT...LOC 0207Z 281DEG 16KT 3824 10409 3845 10394

Cohen
Special weather statement, Jul 17, 8:30 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
830 PM MDT Sat Jul 17 2021

COZ086-089-093-180315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
830 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...WESTERN CROWLEY
AND EAST CENTRAL PUEBLO COUNTIES UNTIL 915 PM MDT...

At 830 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northeast of Boone to near Fowler to
near Timpas. Movement was east at 10 mph.

Nickel-size hail and wind gusts up to 55 mph will be possible with
these storms. Strong winds may affect areas far away from showers or
thunderstorms.

Locations impacted include...
Rocky Ford, Fowler, Ordway, Manzanola, Olney Springs, Crowley and
Timpas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 10390 3787 10358 3775 10372 3776 10398
      3812 10424 3832 10422 3846 10407
TIME...MOT...LOC 0226Z 276DEG 10KT 3838 10403 3810 10405 3785 10374

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:03 PM MDTSpecial Weather StatementPUBLas Animas27 min
Jul 17, 6:03 PM MDTSpecial Weather StatementPUBBent27 min
Jul 17, 6:16 PM MDTSpecial Weather StatementPUBEl Paso14 min
Jul 17, 6:25 PM MDTSpecial Weather StatementPUBBent20 min
Jul 17, 6:30 PM MDTSpecial Weather StatementPUBPueblo30 min
Jul 17, 6:47 PM MDTSpecial Weather StatementPUBBent28 min
Jul 17, 6:50 PM MDTSpecial Weather StatementPUBPueblo40 min
Jul 17, 6:59 PM MDTSpecial Weather StatementPUBPueblo31 min
Jul 17, 7:01 PM MDTFlash Flood Warning Considerable damage threatPUBEl Paso3 hr
Jul 17, 7:28 PM MDTFlash Flood WarningPUBLas Animas3 hr
Jul 17, 7:30 PM MDTSpecial Weather StatementPUBPueblo30 min
Jul 17, 7:42 PM MDTSpecial Weather StatementPUBOtero18 min
Jul 17, 7:58 PM MDTSpecial Weather StatementPUBOtero32 min
Jul 17, 8:08 PM MDTSpecial Weather StatementPUBCrowley22 min
Jul 18, 1:42 PM MDTSpecial Weather StatementPUBTeller18 min
Jul 18, 1:51 PM MDTSevere Thunderstorm WarningPUBKiowa69 min
Jul 18, 2:06 PM MDTSpecial Weather StatementPUBProwers24 min
Jul 18, 2:15 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers75 min
Jul 18, 2:28 PM MDTSpecial Weather StatementPUBProwers32 min
Jul 18, 2:39 PM MDTSpecial Weather StatementPUBProwers21 min
Jul 18, 2:44 PM MDTSpecial Weather StatementPUBKiowa16 min
Jul 18, 3:05 PM MDTSpecial Weather StatementPUBKiowa10 min
Jul 18, 3:06 PM MDTSpecial Weather StatementPUB24 min
Jul 18, 3:15 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 18, 3:23 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers46 min
Jul 18, 3:30 PM MDTSpecial Weather StatementPUBBaca15 min
Jul 18, 3:45 PM MDTSpecial Weather StatementPUBBaca15 min
Jul 18, 3:53 PM MDTSpecial Weather StatementPUBBaca52 min
Jul 18, 4:10 PM MDTSpecial Weather StatementPUBBaca, Bent35 min
Jul 18, 4:24 PM MDTSevere Thunderstorm WarningPUBBaca60 min
Jul 18, 4:30 PM MDTSpecial Weather StatementPUBCrowley30 min
Jul 18, 4:35 PM MDTSpecial Weather StatementPUBOtero25 min
Jul 18, 4:53 PM MDTSpecial Weather StatementPUBAlamosa37 min
Jul 18, 5:02 PM MDTSpecial Weather StatementPUBEl Paso, Las Animas, Pueblo43 min
Jul 18, 5:13 PM MDTSpecial Weather StatementPUB32 min
Jul 18, 5:26 PM MDTSpecial Weather StatementPUBBaca19 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.